Alert archive / Tennessee / Wind Chill Warnings in 2018
Wind Chill Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this wind chill warning at Jan 17, 2018, 4:14 AM CST for Jackson County, Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2018, 4:14 AM CST (10:14 UTC)
- Expired
- Jan 17, 2018, 9:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Huntsville, AL
Counties Jackson County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- -95 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WWUS44 KHUN 171014 WSWHUN URGENT - WINTER WEATHER MESSAGE National Weather Service Huntsville AL 414 AM CST Wed Jan 17 2018 ...Bitterly cold temperatures and north winds of 5 to 15 mph will create dangerous wind chill values through late this morning... ALZ009-TNZ076-096-097-171800- /O.UPG.KHUN.WC.Y.0002.000000T0000Z-180117T1600Z/ /O.NEW.KHUN.WC.W.0001.180117T1014Z-180117T1500Z/ /O.NEW.KHUN.WC.Y.0003.180117T1500Z-180117T1800Z/ Jackson-Moore-Lincoln-Franklin TN- Including the cities of Scottsboro, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 414 AM CST Wed Jan 17 2018 ...WIND CHILL WARNING IN EFFECT UNTIL 9 AM CST THIS MORNING... ...WIND CHILL ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO NOON CST TODAY... * WHAT...Dangerously cold wind chills expected, with only minor improvements by late this morning. The dangerously cold wind chills will cause frostbite in as little as 10 minutes on exposed skin. Expect wind chills to range from 10 below zero to 20 below zero early this morning, and from 0 to 10 below zero late this morning. * WHERE...In Alabama, Jackson County. In Tennessee, Moore, Lincoln and Franklin TN Counties. * WHEN...For the Wind Chill Warning, until 9 AM CST this morning. For the Wind Chill Advisory, from 9 AM CST this morning to Noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ ALZ001>008-010-016-171800- /O.EXT.KHUN.WC.Y.0002.000000T0000Z-180117T1800Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-De Kalb-Cullman- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Fort Payne, Rainsville, and Cullman 414 AM CST Wed Jan 17 2018 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. Expect wind chills to range from zero to 10 below zero through late this morning. * WHERE...All of northwest and north central Alabama, and portions of northeast Alabama. * WHEN...Until Noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/hun
1 follow-up statement
912 WWUS44 KHUN 171457 WSWHUN URGENT - WINTER WEATHER MESSAGE National Weather Service Huntsville AL 857 AM CST Wed Jan 17 2018 ...Bitterly cold temperatures and north winds of 5 to 15 mph will create dangerous wind chill values through late this morning... ALZ009-TNZ076-096-097-171800- /O.EXP.KHUN.WC.W.0001.000000T0000Z-180117T1500Z/ /O.CON.KHUN.WC.Y.0003.180117T1500Z-180117T1800Z/ Jackson-Moore-Lincoln-Franklin TN- Including the cities of Scottsboro, Lynchburg, Fayetteville, Winchester, Sewanee, Decherd, Estill Springs, and Cowan 857 AM CST Wed Jan 17 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WIND CHILL WARNING WILL EXPIRE AT 9 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 0 to 10 below zero. * WHERE...In Alabama, Jackson County. In Tennessee, Moore, Lincoln and Franklin TN Counties. * WHEN...For the Wind Chill Warning, at 9 AM CST this morning. For the Wind Chill Advisory, until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ ALZ001>008-010-016-171800- /O.CON.KHUN.WC.Y.0002.000000T0000Z-180117T1800Z/ Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-De Kalb-Cullman- Including the cities of Florence, Muscle Shoals, Sheffield, Tuscumbia, Russellville, Red Bay, Moulton, Town Creek, Athens, Huntsville, Decatur, Albertville, Boaz, Guntersville, Arab, Fort Payne, Rainsville, and Cullman 857 AM CST Wed Jan 17 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 5 above zero to 10 below zero. * WHERE...Portions of north central, northeast and northwest Alabama. * WHEN...Until noon CST today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ For more information from the National Weather Service visit http://weather.gov/hun
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this wind chill warning went out at Jan 16, 11:13 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Jan 16, 11:13 PM CST, 5 hours 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1113 PM CST Tue Jan 16 2018 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Rest of tonight) Issued at 1012 PM CST Tue Jan 16 2018 The arctic airmass has dropped temperatures into the 8-15 degree range which along with winds of 5-10 MPH has resulted in wind chills between -3 to 5 as of the current hour. Still expecting a continued drop in temperatures overnight as clouds continue to clear and the remaining very light snowfall moves off to the Southeast. Due to the exiting snowfall, did let the remaining counties in the winter weather advisory expire at 9PM. One note, radar is showing a band stretching across the I-59 corridor, but for the most part snow appears to be largely sublimating before reaching the ground due to dry air advection between the surface and 750mb (evident on LAPS soundings). However, black ice continues to be a problem on area roadways-- especially secondary roadways. Because of this, have issued a special weather statement through 10AM for hazardous roads and kept wind chill advisory in place for dangerous wind chills through 10AM Wednesday as well. Made some minor trend adjustments to the ongoing air temperature and dewpoint temperature forecast. This has resulted in some wind chill values dipping below -10 over southern middle Tennessee. So, may need to monitor for possible upgrade to wind chill warning tonight. Otherwise, made additional probability of precipitation and weather grid changes to reflect the snow's exit to the southeast. .SHORT TERM...(Wednesday through Thursday) Issued at 222 PM CST Tue Jan 16 2018 Bitterly cold start Wednesday morning and wind chill values don't get above zero until after 10am. Have extended the Wind Chill Advisory by an hour to end at 10am due to longer period of below 0 values. There may be a few low clouds lingering over the area at sunrise but with the dry air should quickly dissipate leaving mostly sunny skies. The sunny conditions might help to melt some of the snow but even with full sun the very cold airmass lingers over the area and highs will only make it to the mid 20s. Winds begin to dwindle through the day as high pressure begins to build into the area. With the high over the area Wed night/Thurs morning, light winds and clear skies would support a good radiational cooling night. There will be some recovery in dewpoints with values around 10-12 degrees and those values will likely be where lows end up by sunrise Thursday. The upside is that we won't have much wind to contend with and so wind chills end up close to what the air temperatures will be. .LONG TERM...(Thursday night through Monday) Issued at 222 PM CST Tue Jan 16 2018 Medium-range models are in good agreement beyond Thursday (though 12Z runs came in a little less consistent than 00Z runs). Despite a northern-stream shortwave ejecting across the Great Lakes and a southern-stream wave moving across the Gulf, conditions will remain dry, and increasingly zonal and increasingly seasonable for the rest of the week. Temperatures will moderate back to around normal by Friday. A deep longwave trough carving along the Pacific coast will turn flow more southwesterly, warming things up considerably for the weekend (temperatures will rebound solidly into the 60s Sunday). As the trough ejects into the Great Lakes, the associated surface low will drag a front across the area late Sunday night/early Monday. With all of the prefrontal S-SW flow, there will be more than enough moisture for a solid shot of rain, but it will move fast. Low-level winds ahead of the front will be strong with a great deal of directional veering, but as of right now, temperature profiles are not supportive of thunderstorms. Post-frontal conditions will not be too frigid this time--a little above normal for mid-late January. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1112 PM CST Tue Jan 16 2018 Clearing trend will continue across the region, with low clouds moving out of KHSV by 08z or so. Some passing high clouds will remain through early/mid Wednesday morning, before giving way to a clear sky. NNW to north winds will remain at 5 to 10 kts through the remainder of the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Chill Advisory until 10 AM CST Wednesday for ALZ001>010-016. TN...Wind Chill Advisory until 10 AM CST Wednesday for TNZ076-096-097. && NEAR TERM...SL.77 SHORT TERM...Stumpf LONG TERM...BCC AVIATION...AMP.24 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 16, 9:15 PM CST, 6 hours 59 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 915 PM CST Tue Jan 16 2018 ALZ001>010-016-TNZ076-096-097-171300- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 915 PM CST Tue Jan 16 2018 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Light snow is possible along and near the I-59 corridor in far northeast Alabama through midnight CST. Regardless of location, roads will remain hazardous overnight due to the light snowpack and black ice. In some areas, roads may be impassable. Travel is discouraged unless it is absolutely necessary! North winds in the to 5 to 15 mph range will combine with very cold temperatures to produce wind chills below zero late tonight into Wednesday morning. Most valley locations will drop into the zero to 10 below range, with 10 to 15 below zero possible atop the Cumberland Plateau. A Wind Chill Advisory has been issued for the entire area. Please refer to this product for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A Wind Chill Advisory will remain in effect until 10 AM CST on Wednesday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 4:14 AM CST | Wind Chill Advisory | HUN | Jackson | 8 hr |
Nearby
Wind Chill Warnings in Tennessee, 2018Wind Chill Warnings in Alabama, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.